Alert archive / Arizona / Wind Advisories in 2009

Wind Advisory 1, NWS Flagstaff, AZ

March 4, 2009Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 4, 2009, 4:28 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 4, 2009, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2009, 4:28 AM MST (11:28 UTC)
In effect from
Mar 4, 2009, 11:00 AM MST
Expired
Mar 4, 2009, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 041128
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 AM MST WED MAR 4 2009

AZZ004-006-007-012>016-041930-
/O.NEW.KFGZ.WI.Y.0001.090304T1800Z-090305T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES
428 AM MST WED MAR 4 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

STRONG HIGH PRESSURE OVER NORTHERN MEXICO...AND A LARGE AREA OF LOW
PRESSURE OVER THE EASTERN PACIFIC...WILL RESULT IN A TIGHT
PRESSURE GRADIENT ACROSS NORTHERN ARIZONA. SOUTHWEST WINDS FROM 25
TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE FORECAST FOR NORTHERN
ARIZONA BEGINNING LATE THIS MORNING AND LASTING THROUGH THE EARLY
EVENING HOURS TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. CONSIDER
SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
4 follow-up statements
000 
WWUS75 KFGZ 041432
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
732 AM MST WED MAR 4 2009

AZZ004-006-007-012>016-042245-
/O.CON.KFGZ.WI.Y.0001.090304T1800Z-090305T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES
732 AM MST WED MAR 4 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MST THIS EVENING. 

STRONG HIGH PRESSURE OVER NORTHERN MEXICO...AND A LARGE AREA OF
LOW PRESSURE OVER THE EASTERN PACIFIC...WILL RESULT IN A TIGHT
PRESSURE GRADIENT ACROSS NORTHERN ARIZONA. SOUTHWEST WINDS FROM
25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE FORECAST FOR NORTHERN
ARIZONA BEGINNING LATE THIS MORNING AND LASTING THROUGH THE EARLY
EVENING HOURS TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
000 
WWUS75 KFGZ 041841
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1141 AM MST WED MAR 4 2009

AZZ004-006-007-012>016-050200-
/O.CON.KFGZ.WI.Y.0001.000000T0000Z-090305T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES
1141 AM MST WED MAR 4 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

STRONG HIGH PRESSURE OVER NORTHERN MEXICO AND A LARGE AREA OF LOW
PRESSURE OVER THE EASTERN PACIFIC HAVE PRODUCED SIGNIFICANT
PRESSURE DIFFERENCES AND STRONG WINDS ACROSS NORTHERN ARIZONA.
SOUTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE
FORECAST TO CONTINUE THROUGH EARLY EVENING.

THE ADVISORY HAS ALREADY VERIFIED OVER THE KAIBAB AND COCONINO
PLATEAUS...AND IN THE WESTERN PORTION OF THE LITTLE COLORADO RIVER
VALLEY. HIGHEST WIND GUSTS IN THESE AREAS HAVE RANGED FROM 42 TO
46 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
MOTORISTS SHOULD ALSO WATCH FOR LOCALIZED AREAS OF BLOWING DUST.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

HOWARD
000 
WWUS75 KFGZ 042251
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST WED MAR 4 2009

AZZ004-006-007-012>016-050200-
/O.CON.KFGZ.WI.Y.0001.000000T0000Z-090305T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES
351 PM MST WED MAR 4 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

STRONG HIGH PRESSURE OVER NORTHERN MEXICO AND A LARGE AREA OF LOW
PRESSURE OVER THE EASTERN PACIFIC HAVE PRODUCED STRONG WINDS
ACROSS NORTHERN ARIZONA. SOUTHWEST WINDS FROM 25 TO 35 MPH WITH
GUSTS OF 40 TO 50 MPH WILL CONTINUE THROUGH EARLY EVENING.

SOME WIND GUSTS REPORTED AS OF 300 PM MST INCLUDE...

FLAGSTAFF AIRPORT .......... 38 MPH.
GRAND CANYON ............... 45 MPH.
WINSLOW .................... 52 MPH.
ST. JOHNS .................. 40 MPH.
SHOW LOW ................... 44 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
MOTORISTS SHOULD ALSO WATCH FOR LOCALIZED AREAS OF BLOWING DUST.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
000 
WWUS75 KFGZ 050159
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
659 PM MST WED MAR 4 2009


AZZ004-006-007-012>016-050300-
/O.EXP.KFGZ.WI.Y.0001.000000T0000Z-090305T0200Z/
KAIBAB PLATEAU-GRAND CANYON COUNTRY-COCONINO PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...
GRAND CANYON VILLAGE...SUPAI...NORTH RIM...VALLE...WUPATKI N.M....
TUBA CITY...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...WILLIAMS...MUNDS PARK...HEBER...
HAPPY JACK...FOREST LAKES
659 PM MST WED MAR 4 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING. 

WINDS ACROSS THE AREA WERE RAPIDLY DIMINISHING FOLLOWING SUNSET.
AS A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

SOME WIND GUSTS REPORTED AS OF 600 PM MST INCLUDE...

FLAGSTAFF AIRPORT .......... 39 MPH.
GRAND CANYON ............... 45 MPH.
WINSLOW .................... 52 MPH.
ST. JOHNS .................. 40 MPH.
SHOW LOW ................... 44 MPH.
WINDOW ROCK ................ 41 MPH.
PRESCOTT ................... 46 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 4, 3:45 AM MST, 43 minutes earlier.

Area forecast discussion, Mar 4, 3:45 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 AM MST WED MAR 4 2009

.SYNOPSIS...EXPECT A GRADUAL COOLING TREND AND BREEZY TO WINDY
AFTERNOONS UNDER VARIABLE HIGH CLOUDINESS THROUGH FRIDAY. ON
SATURDAY...A PACIFIC STORM WILL INTRODUCE CHANCES FOR VALLEY RAIN
AND MOUNTAIN SNOW. A SECOND...COLDER STORM MAY AFFECT NORTHERN
ARIZONA MONDAY NIGHT INTO TUESDAY.

&&

.DISCUSSION...VARYING AMOUNTS OF HIGH CLOUDINESS CAN BE SEEN MOVING
ACROSS NORTHERN ARIZONA AT THIS TIME. FURTHER NORTH AND WEST...A
LARGE AREA OF CLOUDINESS ASSOCIATED WITH A LONG WAVE TROUGH IN THE
UPPER LEVELS CONTINUES TO SPIN JUST WEST OF THE NORTHWEST UNITED
STATES.

MAIN STORY FOR THIS AFTERNOON WILL BE BREEZY TO WINDY CONDITIONS
ACROSS THE NORTHLAND. AS A RESULT WE WILL BE ISSUING A WIND ADVISORY
FOR THIS AFTERNOON FOR THE HIGH COUNTRY PLUS THE LITTLE COLORADO
RIVER VALLEY. FOR MORE DETAILS ON TIMING...LOCATIONS...AND WIND
SPEEDS PLEASE SEE PHXNPWFGZ. SKIES WILL REMAIN PARTLY TO MOSTLY
CLOUDY THIS AFTERNOON AND TONIGHT AS SUBTROPICAL MOISTURE STREAM
CONTINUES TO BRING HIGH LEVEL CLOUDS OVER THE FORECAST AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL ALTHOUGH WE WILL BE COOLER
TODAY THAN YESTERDAY.

FOR THURSDAY AND FRIDAY...WE WILL CONTINUE TO BE UNDER SOUTHWEST
FLOW ALOFT WITH VARYING AMOUNTS OF HIGH AND MID LEVEL CLOUDS
ADVANCING ACROSS THE NORTHLAND. TEMPERATURES WILL CONTINUE TO COOL
TO AROUND NORMAL LEVELS AND WINDS WILL GENERALLY BE IN THE BREEZY TO
WINDY CATEGORY. THERE IS A SLIGHT CHANCE FOR PRECIPITATION FRIDAY
NIGHT.

ON SATURDAY...MODEL SOLUTIONS HAVE BACKED OFF ON THE STORM SYSTEM
FOR THIS WEEKEND. CHANCES FOR PRECIPITATION HAVE DECREASED...BUT THE
POSSIBILITY STILL EXISTS. TEMPERATURES ARE ANTICIPATED TO COOL TO
BELOW NORMAL LEVELS WITH BREEZY CONDITIONS CONTINUING.

FOR SUNDAY AND BEYOND...MODEL SOLUTIONS ARE SOMEWHAT INCONSISTENT
AND AS A RESULT HAVE KEPT SLIGHT CHANCES FOR PRECIPITATION IN THE
FORECAST WITH PARTLY TO MOSTLY CLOUDY SKIES. THE ONLY THING WE ARE
SURE ABOUT IS COOLER THAN NORMAL TEMPERATURES ALONG WITH BREEZY
TO WINDY CONDITIONS.

&&

..AVIATION...FOR THE 12Z PACKAGE...VFR CONDITIONS ARE EXPECTED OVER
THE NEXT 24 HOURS UNDER VARIABLE MID AND HIGH CLOUDS. SOUTHWESTERLY
WINDS 15-25 KT WITH GUSTS OF 30-35 KT WILL DEVELOP BY 16-18Z AND
CONTINUE THROUGH 02Z THURSDAY BEFORE DIMINISHING TO 10-15 KT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................42
AVIATION/FIRE WEATHER...JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.

Nearby

Wind Advisories in Arizona, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.